I’m “sick” today — not with anything contagious — but with flu-like symptoms from trying (again) to decrease my dose of Mirapex. I had tried this last month and chickened out when I started feeling so lousy, but I’m trying again now in order to be finished with these withdrawal effects before classes start. (I’m not necessarily aiming to go off of Mirapex completely, but hoping that lowering the dose might stop me from compulsively grinding my teeth all day, a problem that I’ve clearly developed as a side effect of the drug.)
As I wrote recently, I find the temporary side effects of ketamine to be minimal compared to what I’ve experienced on FDA-approved medications. So while I have my Mirapex sickness on my mind, I thought this might be a good time to describe what I have been through with some of the medications I’ve tried. After all, feeling sick is a relatively mild withdrawal effect compared to the intense self-injurious urges I experienced while withdrawing from Nardil, and remembering this may help me maintain a sense of perspective.
- Abilify: Pronounced weight gain (and when combined with Nardil, an inability to sleep for more than 2 hours at a time even with sleeping pills).
- Ambien: After about 10 years of taking it, I suddenly started doing odd/scary things while asleep, like trying to cook or dye my hair.
- Effexor: Compulsive tooth grinding, chronic GI problems, tension, sleeplessness, and headaches if I was even slightly late to take my next dose. Years ago I spent several months trying to slowly taper off of Effexor, and still, the headaches I experienced were unbelievable. I was only willing to use Effexor again when my doctor promised that to go off of it, I could first switch to a related medicine not associated with such severe withdrawal. (She had me switch from Effexor to Fetzima, and then withdraw from that, and this process was fine.)
- Emsam (the MAOI skin patch): I was allergic to something in the adhesive, so I’d get an itchy red rash under the patch that would remain several days after the patch was removed. After 6 weeks of using Emsam I had patch-shaped red rash marks pretty much everywhere.
- Imipramine: persistently dry mouth and sleepiness (with no clear benefits)
- Mirapex: compulsive tooth grinding, flu-like symptoms while reducing the dose
- Nardil: For a while this medication really helped me, and having limited options I was on it for years despite seriously annoying dietary restrictions and numerous side effects. My side effects included sudden leg cramps while sleeping, micro-sleeps during the day, fainting upon standing, hands and feet losing circulation (one time resulting in a bone fracture in my foot), hospitalization for a blood-pressure spike caused by eating soy sauce, intense dreams, chronic GI problems, and trouble sleeping. The withdrawal effects were also unexpectedly severe; I experienced extremely intense urges to injure myself, intense enough that I often couldn’t resist. The timing of this was very clear: several days of self-injurious behavior started each time that I decreased my Nardil dose.
- Navane: Unexpected lactation requiring carrying around an extra jacket.
- Parnate: Feeling feverish and weak for about 1-2 hours after taking each dose. And intense dreams that had me frequently yelling and kicking in my sleep. I thought this drug helped so I stuck with it for several months, but the side effects never went away.
- Paxil: Nausea, GI problems, feeling emotionally numb and really spaced out (with no clear benefits)
- Prozac: Anxiety/tension and GI problems (with no clear benefits)
- Wellbutrin: Trouble sleeping. And also a seizure, that happened right in the middle of giving a presentation during graduate school.
Ultimately, medications have been helpful for me — sometimes a little and sometimes a lot. But living with this stuff sure isn’t easy.